Colorado, 2015

Flash Flood in Colorado, July 15, 2015

July 15, 2015 · NWS GJT · 1 event in 1 county or zone

Heavy rainfall resulted in a flash flood that traveled through Naturita.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rainfall resulted in a flash flood that traveled through Naturita.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 15, 9:18 AM MST, 4 hours 57 minutes earlier.

Area forecast discussion, Jul 15, 9:18 AM MST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1018 AM MDT WED JUL 15 2015

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 310 AM MDT WED JUL 15 2015

THE NEARLY CONSTANT FEATURES OF HIGH PRESSURE OVER TEXAS AND DEEP
TROUGH OVER WEST COAST PERSISTS. ANOTHER IMPULSE IS ALSO PROGGED
TO MOVE OVER THE AREA TODAY WHICH WILL ALLOW SOME CONVECTION TO
FIRE. HOWEVER...MODELS HAVE INDICATED...AND HAVE BEEN FOR SOME
TIME...THAT AVAILABLE MOISTURE WILL START DECREASING TODAY AND
LATEST MODEL RUNS SHOW NO DIFFERENCE. UPPER LEVEL SUPPORT ALSO
WANES SOME SO AFTERNOON CONVECTION FAVORING HIGHER TERRAIN LOOKS A
SAFE BET FOR TODAY. RAINFALL AMTS WILL BE LOWER WITH MARGINAL
GUSTY WINDS AND SMALL HAIL POSSIBLE. A FEW VERY ISOLATED SHOWERS
WILL PERSIST OVERNIGHT.

THURSDAY LOOKS SIMILAR TO WEDNESDAY EXCEPT MOISTURE WILL CONTINUE
TO CREEP DOWNWARD. THUS...LESS CONVECTION ANTICIPATED. CENTRAL
MTNS AND SAN JUANS LOOK FAVORED FOR THE MORE NORMAL AFTERNOON
ISOLD/SCTD SHOWERS AND STORMS.

TEMPS WILL CONTINUE TO RUN BELOW NORMAL TODAY WITH INCREASING
TEMPERATURES THURSDAY WITH PLENTY OF SUNSHINE EXPECTED.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 310 AM MDT WED JUL 15 2015

MODELS BACKING OFF A BIT ON THE EXPECTED DRIER CONDITIONS
THURSDAY NIGHT AND FRIDAY...ALTHOUGH ACTIVITY WILL BE DIMINISHED
COMPARED TO RECENT DAYS...WITH THE NAM THE DRIEST AT THIS POINT.
MOISTURE RAPIDLY SPREADS BACK OVER THE FORECAST AREA FRIDAY
NIGHT AND SATURDAY AS LOW PRESSURE OVER SOUTHERN CANADA DRIVES
ENERGY SOUTH ACROSS IDAHO AND WYOMING WITH UPPER FLOW RETURNING TO
A MORE SOUTHERLY COMPONENT. THIS ALLOWS DEEPER MOISTURE TO WORK
BACK INTO THE FOUR CORNERS REGION...ALTHOUGH THE NORTHERN ZONES
WILL BE SLOWER TO RESPOND. WILL RAMP POPS UP A BIT OVER THE
WEEKEND TO ACCOUNT TO THIS NEXT POTENTIAL SURGE OF MOISTURE...WITH
SOME UPWARD MOVEMENT OF FRIDAY POPS AS WELL. TROUGH SWINGS THROUGH
MONDAY DRIVING IN COOLER AND DRIER CONDS ALOFT...WHICH COULD LEAD
TO A FEW STRONGER STORMS AS WE TRY TO EVICT THE PERSISTENT
MONSOONAL MOISTURE. LATEST GFS HINTS AT DRYING FOR TUESDAY...WHILE
THE ECMWF REMAINS WET WITH MOISTURE CONTINUES TO WORK NORTH OVER
TH REGION. FINAL WILDCARD WILL BE HURRICANE DOLORES AND POTENTIAL
IMPACT OF ANY MOISTURE BEING TAPPED OFF OF THIS SYSTEM. LATEST NHC
TRACKS INDICATED THE CENTER OF THE HURRICANE WILL TRACK OUT INTO
THE PACIFIC...ALTHOUGH THE GFS AND ECMWF DO APPEAR TO TAP SOME
MOISTURE AS IT EXITS TO THE WEST. WILL BE WORTH MONITORING CLOSELY
OVER THE NEXT FEW DAYS. TEMPERATURES WILL NUDGE UP CLOSER TO
SEASONAL NORMS FRIDAY AND SATURDAY..WITH VALUES DROPPING OFF AGAIN
LATE IN THE WEEKEND AND INTO EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1015 AM MDT WED JUL 15 2015

VFR CONDITIONS WILL PREVAIL ACROSS THE AREA. SCATTERED SHOWERS
AND THUNDERSTORMS WILL DEVELOP AGAIN OVER THE REGION...MAINLY
BETWEEN 20Z AND 03Z AND MAINLY OVER THE MOUNTAINS. GUSTY OUTFLOW
WINDS...SMALL HAIL AND HEAVY RAIN WILL BE THE MAIN HAZARDS WITH
THESE STORMS. BRIEF ILS CIGS MAY OCCUR AS SHOWERS MOVE
THROUGH...ALONG WITH LOCAL MOUNTAIN OBSCURATIONS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...TGR
LONG TERM...JDC
AVIATION...CC
Hazardous weather outlook, Jul 15, 4:18 AM MST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
518 AM MDT WED JUL 15 2015

COZ001>014-017>023-UTZ022>025-027>029-161200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
518 AM MDT WED JUL 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL REDEVELOP LATE THIS MORNING AND
INTO THE AFTERNOON. THE STRONGEST STORMS WILL GENERATE MODERATE
TO HEAVY RAIN SHOWERS...SMALL HAIL...AND WIND GUSTS TO 40 MPH.
SHOWERS AND THUNDERSTORMS WILL PERSIST INTO THE EVENING...BUT THE
COVERAGE OF STORMS WILL DECREASE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AND FRIDAY...DRYING ARRIVES DURING THE LATTER PART OF
THE WEEK RESULTING IN DECREASED THUNDERSTORM ACTIVITY.

SATURDAY THROUGH MONDAY...A SIGNIFICANT UPTICK IN MONSOON
MOISTURE COULD BRING MORE WIDESPREAD SHOWER AND THUNDERSTORM
ACTIVITY THIS WEEKEND AND EARLY NEXT WEEK. HIGHER MOISTURE LEVELS
PORTENDS A THREAT OF FLASH FLOODING DUE TO HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 15, 1:29 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
229 PM MDT WED JUL 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             5 ESE MONTICELLO        37.85N 109.25W
07/15/2015  E0.38 INCH       SAN JUAN           UT   TRAINED SPOTTER

            THIS STORM ALSO PRODUCED A BRIEF FUNNEL CLOUD.

&&

EVENT NUMBER GJT1500926

DC
Local storm report, Jul 15, 1:32 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
232 PM MDT WED JUL 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             5 NNW EASTLAND          37.86N 109.19W
07/15/2015  E0.38 INCH       SAN JUAN           UT   TRAINED SPOTTER

            THUNDERSTORM IS PRODUCING HAIL THE SIZE OF A LARGE PEA.

&&

EVENT NUMBER GJT1500927

DC
Special weather statement, Jul 15, 1:38 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
238 PM MDT WED JUL 15 2015

UTZ024-152100-
EASTERN UINTA BASIN UT-
238 PM MDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UINTAH COUNTY UNTIL
300 PM MDT...

AT 238 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTHEAST OF MYTON...OR 16 MILES SOUTH OF FORT DUCHESNE...
MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL UINTAH
COUNTY.

LAT...LON 4021 10962 3997 10954 3991 10997 4011 10997
TIME...MOT...LOC 2038Z 256DEG 21KT 4005 10984

JAM
Special weather statement, Jul 15, 1:44 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
244 PM MDT WED JUL 15 2015

UTZ022-028-152115-
LA SAL AND ABAJO MOUNTAINS UT-SOUTHEAST UTAH UT-
244 PM MDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN JUAN COUNTY
UNTIL 315 PM MDT...

AT 244 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MONTICELLO...MOVING EAST AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONTICELLO AND EASTLAND.

LAT...LON 3781 10939 3796 10936 3797 10907 3773 10913
TIME...MOT...LOC 2044Z 277DEG 6KT 3787 10929

JAM
Special weather statement, Jul 15, 1:58 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
258 PM MDT WED JUL 15 2015

UTZ023>025-152145-
TAVAPUTS PLATEAU UT-EASTERN UINTA MOUNTAINS UT-
EASTERN UINTA BASIN UT-
258 PM MDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UINTAH COUNTY UNTIL 345
PM MDT...

AT 257 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF VERNAL
TO 22 MILES SOUTHEAST OF MYTON...AND MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
VERNAL AND NAPLES.

LAT...LON 4056 10910 3983 10950 3980 10992 3981 10997
      3986 10997 4040 10967
TIME...MOT...LOC 2057Z 256DEG 17KT 4035 10964 3989 10989

JAM
Special weather statement, Jul 15, 2:13 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
313 PM MDT WED JUL 15 2015

COZ002-003-013-152145-
ROAN AND TAVAPUTS PLATEAUS CO-FLATTOPS CO-
CENTRAL YAMPA RIVER BASIN CO-
313 PM MDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO BLANCO COUNTY UNTIL
345 PM MDT...

AT 313 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTHWEST OF MEEKER...OR 50 MILES SOUTHWEST OF CRAIG...MOVING
EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MEEKER.

LAT...LON 3983 10823 4001 10828 4012 10787 3987 10780
TIME...MOT...LOC 2113Z 257DEG 15KT 3994 10814

JAM

The radar

The Grand Junction radar (KGJX), 99 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Montrose

When
July 15, 2:15 PM MST to 3:15 PM MST
Where
Montrose County, 0.27 mi SW of Naturita to 0.21 mi SSE of Naturita
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.217, -108.573

A strong thunderstorm produced heavy rainfall which resulted in flash flooding up to two feet deep which flowed down canyons and drainages into the southwest area of Naturita and down Highway 141, across Highway 97 and into the San Miguel River. Minor flood damage was reported to some residences and businesses. Jersey barriers already in place in a section of town prevented major flood damage for two businesses. The elementary school playground was covered a thick layer of mud, rocks and other debris.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584525.